Funnel Cloud, Scotts Bluff
- When
- August 6, 5:31 PM MST to 5:35 PM MST
- Where
- Scotts Bluff County, 3 mi NE of Scottsbluff
- Reported by
- Public
- Coordinates
- 41.901, -103.609
A funnel cloud was sighted northeast of Scottsbluff.
Evening thunderstorms across portions of the western Nebraska Panhandle produced large hail, damaging winds, heavy rain and a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Evening thunderstorms across portions of the western Nebraska Panhandle produced large hail, damaging winds, heavy rain and a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 6, 5:30 PM MST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 630 PM MDT TUE AUG 6 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 252 PM MDT TUE AUG 6 2013 CURRENT REGIONAL RADAR MOSAIC OVER WYOMING SHOWS ISOLATED RAIN SHOWERS AND A FEW LIGHTNING STRIKES OVER THE MOUNTAINS AND ADJACENT VALLEYS AND HIGH PLAINS TO AROUND CHEYENNE AND WHEATLAND. ACTIVITY IS MUCH WEAKER COMPARED TO YESTERDAY...AT LEAST SO FAR THIS AFTERNOON. BELIEVE DRIER AIR NEAR THE TOP OF THE BOUNDARY LAYER IS PREVENTING DEEP CONVECTION FROM INITIATING THIS AFTERNOON. FOR TONIGHT...CURRENT WATER VAPOR SATELLITE LOOP SHOWS A POTENT UPPER LEVEL DISTURBANCE MOVING NORTHWARD ACROSS ARIZONA AND INTO UTAH. THIS TRACK OF THIS DISTURBANCE WILL PLAY A SIGNIFICANT ROLE IN AMOUNT AND COVERAGE OF PRECIPITATION OVER THE NEXT FEW DAYS. JET ENERGY ALOFT AND A WEAK LLVL JET ACROSS THE HIGH PLAINS WILL PUSH OVER THE AREA TONIGHT AND WEDNESDAY. WENT WITH HIGHER POP TONIGHT COMPARED TO THIS AFTERNOON DUE TO MODELS INDICATE DECENT 250 TO 300 MB DIVERGENCE AND THE POTENTIAL FOR ELEVATED CONVECTION NEARLY ALL NIGHT AND INTO WEDNESDAY MORNING. THIS WILL SET UP A TRICKY FORECAST FOR WEDNESDAY. ALL MODELS SHOW THE POTENT UPPER LEVEL DISTURBANCE...MOVING SLOWLY NORTHEAST AROUND THE PERIPHERY OF THE UPPER LEVEL HIGH NEAR THE GULF COAST. AS ALREADY STATED...HAVE TO TRACK THIS FEATURE CAREFULLY OVER THE NEXT 24 HOURS WITH SUBTROPICAL MOISTURE IN PLACE AND A FRONTAL BOUNDARY STALLED OVER THE LARAMIE RANGE. PREVIOUS MODEL RUNS WERE TRACKING THIS DISTURBANCE FAR ENOUGH SOUTH SO THAT MOST LOCATIONS ONLY RECEIVED LIGHT TO MODERATE RAINFALL AMOUNTS. THE NEW 12Z MODEL RUNS NOW SHOW THIS DISTURBANCE TRENDING FURTHER NORTH WITH LOCATIONS ALONG I80 EAST OF THE LARAMIE RANGE RECEIVING RESPECTABLE RAINFALL AMOUNTS IN SHOWERS AND TSTORMS THROUGH WEDNESDAY NIGHT. CONTINUED TO INCREASE POP BETWEEN 40 TO 60 PERCENT NEAR THE COLORADO BORDER AND INCREASE QPF AMOUNTS AS WELL. THE UPPER LEVEL DISTURBANCE WILL LINGER AROUND THE HIGH PLAINS OF COLORADO FOR THURSDAY...AND WITH AMPLE INSTABILITY AND MOISTURE...CAN NOT RULE OUT WIDELY SCATTERED OR SCATTERED SHOWERS/TSTORMS THROUGH THURSDAY EVENING AS WELL. .LONG TERM...(FRIDAY THROUGH TUESDAY) ISSUED AT 300 PM MDT TUE AUG 6 2013 NEW 12Z ECMWF RUN...WHICH THE LONG TERM IS MAINLY BASED ON...LIFTS SOME ENERGY NORTH OUT OF COLORADO DURING THE DAY FRIDAY. NAM SHOWING SOMETHING SIMILAR...BUT NOT QUITE AS HEALTHY ON QPF AS THE ECMWF IS SHOWING. WENT AHEAD AND RAISED POPS FOR FRIDAY WITH HIGH CHANCE POPS EAST OF THE LARAMIE RANGE AND LIKELY POPS IN THE MOUNTAINS OUT WEST. STORM MOTIONS FOR FRIDAY FROM NAM SOUNDINGS PRETTY SLOW...GENERALLY UNDER 10KTS...SO DO THINK SOME HEAVY RAINFALL IS POSSIBLE. SHORTWAVE LIFTS NORTH OF THE CWFA BY SATURDAY 18Z WITH SOME DRIER AIR TO THE SOUTHWEST. STILL SHOULD SEE 20 TO 30 PERCENT CHANCES FOR AFTERNOON SHOWERS AND THUNDERSTORMS WITH HIGHEST CHANCES IN THE MOUNTAINS. DRIEST DAY LOOKS TO BE SUNDAY AS THE FRONT THAT ALMOST CONTINUALLY LAYS ALONG THE LARAMIE RANGE PUSHES EAST INTO THE PANHANDLE...ALLOWING DRIER AIR TO FILTER IN ACROSS MUCH OF SOUTHEAST WYOMING. WITH RESIDUAL MOISTURE...DO THINK IT WILL RECYCLE DURING THE AFTERNOON TO GIVE US A LOW CHANCE FOR AFTERNOON SHOWERS. THESE SHOULD END FAIRLY QUICKLY THOUGH AFTER SUNSET. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY AFTERNOON) ISSUED AT 630 PM MDT TUE AUG 6 2013 ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE THE PRIMARY IMPACT AT TERMINALS THRU AT LEAST 03Z. MAY EVEN SEE SOME SHOWER ACTIVITY LINGER INTO THE REMAINDER OF THE OVERNIGHT HOURS AS WELL. MAY SEE SOME BRIEF MVFR/IFR CIGS AND VISIBILITIES WITHIN THIS ACTIVITY. AFTER CONDITIONS RETURN TO VFR LATER TONIGHT...CAN EXPECT ANOTHER ROUND OF SHOWER AND THUNDERSTORM ACTIVITY AFTER 18Z ON THURSDAY. && .FIRE WEATHER... ISSUED AT 152 PM MDT TUE AUG 6 2013 FIRE WEATHER CONCERNS WILL BE MINIMAL THIS WEEK AND MAINLY CONFINED TO PORTIONS OF CARBON COUNTY. DAYTIME RELATIVE HUMIDITY VALUES WILL LOWER INTO THE TEENS OVER LOWER ELEVATIONS OF CARBON COUNTY WITH WESTERLY WINDS AROUND 15 TO 20 KNOTS. WINDS MAY GUST AS HIGH AS 25 KNOTS IN A FEW LOCATIONS ACROSS CARBON COUNTY THIS AFTERNOON...BUT DO NOT EXPECTED WIDESPREAD CRITICAL CONDITIONS TO DEVELOP. OTHERWISE...SUBTROPICAL MOISTURE WILL REMAIN IN PLACE RESULTING IN HIGH HUMIDITIES ALONG AND EAST OF THE LARAMIE RANGE INCLUDING WESTERN NEBRASKA...IN ADDITION TO ISOLATED TO SCATTERED SHOWERS EXPECTED THROUGH MUCH OF THE WEEK. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...TJT LONG TERM...CLAYCOMB AVIATION...HAHN FIRE WEATHER...TJT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 432 AM MDT TUE AUG 6 2013 NEZ002-003-019>021-054-055-095-096-WYZ101>119-071045- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 432 AM MDT TUE AUG 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT OVER SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE LIEBL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
430 PM MDT TUE AUG 6 2013
NEZ054-WYZ118-119-062300-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-KIMBALL NE-
430 PM MDT TUE AUG 6 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE AND EXTREME
SOUTHWESTERN KIMBALL COUNTIES UNTIL 500 PM MDT...
AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CARPENTER...OR 25 MILES EAST OF CHEYENNE...
MOVING SOUTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PANORAMA POINT...
THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 387 AND
392.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4105 10445 4119 10431 4101 10392 4100 10393
4099 10400 4100 10436
TIME...MOT...LOC 2231Z 305DEG 27KT 4107 10428
MAZURSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 517 PM MDT TUE AUG 6 2013 NEZ096-WYZ108-062345- GOSHEN COUNTY WY-SOUTH SIOUX NE- 517 PM MDT TUE AUG 6 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN SIOUX AND CENTRAL GOSHEN COUNTIES UNTIL 545 PM MDT... AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FORT LARAMIE...OR 16 MILES NORTHWEST OF TORRINGTON...MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... TORRINGTON... LINGLE... HWY 85 AT DRY RAWHIDE CREEK... && LAT...LON 4239 10406 4206 10404 4208 10451 4226 10455 TIME...MOT...LOC 2317Z 261DEG 18KT 4219 10441 MAZUR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 543 PM MDT TUE AUG 6 2013 WYZ107-108-070015- EAST PLATTE COUNTY WY-GOSHEN COUNTY WY- 543 PM MDT TUE AUG 6 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PLATTE AND WESTERN GOSHEN COUNTIES UNTIL 615 PM MDT... AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GUERNSEY...OR 20 MILES NORTHEAST OF WHEATLAND...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FORT LARAMIE NATIONAL HISTORIC SITE... FORT LARAMIE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4242 10441 4215 10436 4214 10479 4234 10483 TIME...MOT...LOC 2343Z 266DEG 17KT 4226 10466 MAZUR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 600 PM MDT TUE AUG 6 2013 NEZ054-055-070045- CHEYENNE NE-KIMBALL NE- 600 PM MDT TUE AUG 6 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIMBALL AND SOUTHWESTERN CHEYENNE COUNTIES UNTIL 645 PM MDT... AT 558 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF KIMBALL AIRPORT...OR 14 MILES SOUTHEAST OF KIMBALL...MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BROWNSON... && LAT...LON 4115 10367 4118 10308 4099 10310 4100 10367 TIME...MOT...LOC 0000Z 273DEG 21KT 4104 10353 MAZUR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 602 PM MDT TUE AUG 6 2013 NEZ096-WYZ108-070030- GOSHEN COUNTY WY-SOUTH SIOUX NE- 602 PM MDT TUE AUG 6 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SIOUX AND EASTERN GOSHEN COUNTIES UNTIL 630 PM MDT... AT 558 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF LINGLE...OR 12 MILES NORTH OF TORRINGTON...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF EASTERN GOSHEN AND WESTERN SIOUX COUNTIES. && LAT...LON 4242 10395 4219 10385 4213 10426 4228 10432 TIME...MOT...LOC 0003Z 249DEG 17KT 4225 10415 MAZUR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 620 PM MDT TUE AUG 6 2013 NEZ096-070045- SOUTH SIOUX NE- 620 PM MDT TUE AUG 6 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIOUX COUNTY UNTIL 645 PM MDT... AT 615 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF WATSON RANCH...OR 19 MILES NORTH OF SCOTTSBLUFF...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF SOUTHEASTERN SIOUX COUNTY. && LAT...LON 4222 10346 4203 10350 4209 10377 4222 10375 TIME...MOT...LOC 0021Z 277DEG 13KT 4214 10366 MAZUR
The Cheyenne radar (KCYS), 130 km away, was scanning. The volume nearest the first event began at 00:32 UTC.
5 thunderstorm wind, 3 hail, 2 heavy rain, 1 funnel cloud. Local standard time, as filed.
A funnel cloud was sighted northeast of Scottsbluff.
The wind sensor at the Scottsbluff Airport measured a peak gust of 59 mph.
The wind sensor at the Scottsbluff Airport measured a peak gust of 71 mph.
Dime to golf ball size hail was reported northeast of Scottsbluff.
Trees were down across County Road 34.
Pea to quarter size hail was reported in Bayard.
Quarter to golf ball size hail was reported southwest of Hemingford.
A spotter northwest of Gurley measured 1.90 inches of rain in less than an hour.
A spotter west of Gurley measured 2.10 inches of rain in less than an hour.
A grain elevator toppled onto another destroying both.
An estimated wind gust of 60 mph was reported just west of Sidney.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466623, 466628, 466629, 466630, 466632, 466633, 466634, 466637, 466638, 466635, 466636.